Journal of Statistical Physics

, Volume 142, Issue 2, pp 342–355 | Cite as

Recurrence Properties of a Special Type of Heavy-Tailed Random Walk

  • Péter NándoriEmail author


In the proof of the invariance principle for locally perturbed periodic Lorentz process with finite horizon, a lot of delicate results were needed concerning the recurrence properties of its unperturbed version. These were analogous to the similar properties of Simple Symmetric Random Walk. However, in the case of Lorentz process with infinite horizon, the analogous results for the corresponding random walk are not known, either. In this paper, these properties are ascertained for the appropriate random walk (this happens to be in the non normal domain of attraction of the normal law). As a tool, an estimation of the remainder term in the local limit theorem for the corresponding random walk is computed.


Random walk Heavy tail Recurrence Local limit theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bunimovich, L.A., Sinai, Y.G.: Statistical properties of Lorentz gas with periodic configuration of scatterers. Commun. Math. Phys. 78, 479–497 (1980/1981) CrossRefMathSciNetADSGoogle Scholar
  2. 2.
    Bunimovich, L.A., Sinai, Y.G., Chernov, N.I.: Statistical properties of two-dimensional hyperbolic billiards. Usp. Mat. Nauk 46, 43–92 (1991) (in Russian). English translation in Russ. Math. Surv. 46, 47–106 (1991) zbMATHMathSciNetGoogle Scholar
  3. 3.
    Chernov, N.: Advanced statistical properties of dispersing billiards. J. Stat. Phys. 122, 1061–1094 (2006) zbMATHCrossRefMathSciNetADSGoogle Scholar
  4. 4.
    Chernov, N., Dolgopyat, D.: Anomalous current in periodic Lorentz gases with infinite horizon. Usp. Mat. Nauk 64(4), 73–124 (2009) (in Russian). English translation in Russ. Math. Surv. 64(4), 651–699 (2009) MathSciNetGoogle Scholar
  5. 5.
    Darling, D.A., Kac, M.: On occupation times for Markov processes. Trans. Am. Math. Soc. 84, 444–458 (1957) zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    de Haan, L., Peng, L.: Slow convergence to normality: an Edgeworth expansion without third moment. Prob. Math. Stat. 17(2), 395–406 (1997) zbMATHGoogle Scholar
  7. 7.
    Dolgopyat, D., Szász, D., Varjú, T.: Recurrence properties of planar Lorentz process. Duke Math. J. 142 (2008) Google Scholar
  8. 8.
    Dolgopyat, D., Szász, D., Varjú, T.: Limit theorems for locally perturbed planar Lorentz process. Duke Math. J. 148 (2009) Google Scholar
  9. 9.
    Donsker, M.D.: An invariance principle for certain probability limit theorems. Mem. Am. Math. Soc. 6 (1951) Google Scholar
  10. 10.
    Dvoretzky, A., Erdős, P.: Some problems on random walk in space. In: Proc. 2nd Berkeley Sympos. Math. Statis. Probab., pp. 353–367 (1951) Google Scholar
  11. 11.
    Erdős, P., Taylor, S.J.: Some problems concerning the structure of random walk paths. Acta Math. Hung. (1960) Google Scholar
  12. 12.
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. 2, 2nd edn. Wiley, New York (1971) Google Scholar
  13. 13.
    Ibragimov, I.A., Linnik, Yu.V.: Independent and Stationary sequences of random variables (1971). ISBN 90 01 41885 6 Google Scholar
  14. 14.
    Juozulynas, A., Paulauskas, V.: Some remarks on the rate of convergence to stable laws. Lith. Math. J. 38, 335–347 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Nándori, P.: Number of distinct sites visited by a random walk with internal states. Prob. Theory Relat. Fields (2010). doi: 10.1007/s00440-010-0277-8
  16. 16.
    Paulin, D., Szász, D.: Locally perturbed random walks with unbounded jumps. J. Stat. Phys. 141, 1116–1130 (2010) zbMATHCrossRefADSMathSciNetGoogle Scholar
  17. 17.
    Rvaceva, E.: On the domains of attraction of multidimensional distributions. Sel. Trans. Math. Stat. Prob. 2, 183–207 (1962) MathSciNetGoogle Scholar
  18. 18.
    Spohn, H.: Long time tail for spacially inhomogeneous random walks. In: Mathematical Problems in Theoretical Physics. Lecture Notes in Physics, p. 116. Springer, Berlin (1980) Google Scholar
  19. 19.
    Szász, D., Telcs, A.: Random walk in an inhomogeneous medium with local impurities. J. Stat. Phys. 26(3) (1981) Google Scholar
  20. 20.
    Szász, D., Varjú, T.: Limit laws and recurrence for the planar Lorentz process with infinite horizon. J. Stat. Phys. 129, 59–80 (2007) zbMATHCrossRefMathSciNetADSGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Institute of MathematicsBudapest University of Technology and EconomicsBudapestHungary

Personalised recommendations